Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 31
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Lai, Jun Kobayashi, Motoki and Barnett, Alex 2015. A fast and robust solver for the scattering from a layered periodic structure containing multi-particle inclusions. Journal of Computational Physics, Vol. 298, p. 194.

    Wang, Zhoufeng and Zhang, Yunzhang 2015. A posterior error estimates for the nonlinear grating problem with transparent boundary condition. Numerical Methods for Partial Differential Equations, Vol. 31, Issue. 4, p. 1101.

    Wang, Zhoufeng Bao, Gang Li, Jiaqing Li, Peijun and Wu, Haijun 2015. An Adaptive Finite Element Method for the Diffraction Grating Problem with Transparent Boundary Condition. SIAM Journal on Numerical Analysis, Vol. 53, Issue. 3, p. 1585.

    Zhang, J. C. Zhang, K. Li, J. Z. and He, Z. B. 2015. A weak Galerkin method for diffraction gratings. Applicable Analysis, p. 1.

    Andkjær, Jacob Johansen, Villads Egede Friis, Kasper Storgaard and Sigmund, Ole 2014. Inverse design of nanostructured surfaces for color effects. Journal of the Optical Society of America B, Vol. 31, Issue. 1, p. 164.

    Bao, Gang and Lai, Jun 2014. Radar cross section reduction of a cavity in the ground plane: TE polarization. Discrete and Continuous Dynamical Systems - Series S, Vol. 8, Issue. 3, p. 419.

    Bao, Gang Cui, Tao and Li, Peijun 2014. Inverse diffraction grating of Maxwell’s equations in biperiodic structures. Optics Express, Vol. 22, Issue. 4, p. 4799.

    Bao, Gang and Lai, Jun 2014. Optimal Shape Design of a Cavity for Radar Cross Section Reduction. SIAM Journal on Control and Optimization, Vol. 52, Issue. 4, p. 2122.

    Bao, Gang and Wang, Yuliang 2013. Optimal design of antireflection coatings with different metrics. Journal of the Optical Society of America A, Vol. 30, Issue. 4, p. 656.

    Bao, Gang Li, Peijun and Lv, Junliang 2013. Numerical solution of an inverse diffraction grating problem from phaseless data. Journal of the Optical Society of America A, Vol. 30, Issue. 3, p. 293.

    Cheng, Ting Li, Peijun and Wang, Yuliang 2013. Near-field imaging of perfectly conducting grating surfaces. Journal of the Optical Society of America A, Vol. 30, Issue. 12, p. 2473.

    Bao, Gang Li, Peijun and Wu, Haijun 2012. A computational inverse diffraction grating problem. Journal of the Optical Society of America A, Vol. 29, Issue. 4, p. 394.

    Friis, Kasper Storgaard and Sigmund, Ole 2012. Robust topology design of periodic grating surfaces. Journal of the Optical Society of America B, Vol. 29, Issue. 10, p. 2935.

    Elschner, Johannes and Hu, Guanghui 2011. Uniqueness in inverse scattering of elastic waves by three-dimensional polyhedral diffraction gratings. Journal of Inverse and Ill-posed Problems, Vol. 19, Issue. 4-5,

    Bruckner, Gottfried and Elschner, Johannes 2005. The numerical solution of an inverse periodic transmission problem. Mathematical Methods in the Applied Sciences, Vol. 28, Issue. 7, p. 757.

    Bao, Gang Huang, Kai and Schmidt, Gunther 2003. Optimal design of nonlinear diffraction gratings. Journal of Computational Physics, Vol. 184, Issue. 1, p. 106.

    Bao, Gang Dobson, David C. and Ramdani, Karim 2002. A Constraint on the Maximum Reflectance of Rapidly Oscillating Dielectric Gratings. SIAM Journal on Control and Optimization, Vol. 40, Issue. 6, p. 1858.

    Elschner, Johannes and Schmidt, Gunther 2001. Inverse scattering for periodic structures: stability of polygonal interfaces. Inverse Problems, Vol. 17, Issue. 6, p. 1817.

    Bao, Gang Cao, Yanzhao and Yang, Hongtao 2000. Numerical solution of diffraction problems by a least-squares finite element method. Mathematical Methods in the Applied Sciences, Vol. 23, Issue. 12, p. 1073.


  • European Journal of Applied Mathematics, Volume 4, Issue 4
  • December 1993, pp. 321-339

Optimal design of periodic antireflective structures for the Helmholtz equation

  • David C. Dobson (a1)
  • DOI:
  • Published online: 01 September 2008

We study the problem of designing a periodic interface between two homogeneous materials with different impedance properties, in such a way that time-harmonic waves incident on the interface over a given range of angles have minimal total reflected energy. It is shown that the problem can be ‘relaxed’ to include continuously varying profiles. A simple gradient descent minimization scheme is proposed and examples from several numerical calculations are given.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]Y. Ono , Y. Kimura , Y. Ohta & N. Nishida 1987 Antireflection effect in ultrahigh spatial-frequency holographic relief gratings. Appl. Optics 26, 11421146.

[2]E. N. Glytsis & T. K. Gaylord 1988 Antireflection surface structure: dielectric layer(s) over a high spatial-frequency surface-relief grating on a lossy substrate. Appl. Optics 27, 42884304.

[5]M. Born & E. Wolf 1980 Principles of Optics, sixth edition. Pergamon.

[6]X. Chen & A. Friedman 1991 Maxwell's equations in a periodic structure. Trans. Amer. Math. Soc. 323, 465507.

[7]D. Dobson & A. Friedman 1992 The time-harmonic Maxwell equations in a doubly periodic structure. J. Math. Anal. Appl. 166, 507528.

[9]B. Engquist & A. Majda 1979 Radiation boundary conditions for acoustic and elastic wave calculations. Comm. Pure Appl. Math. 32, 313375.

[10]D. Givoli 1991 Non-reflecting boundary conditions. J. Comp. Phys. 94, 129.

[11]R. Kohn & G. Strang , 1986 Optimal design and relaxation of variational problems I, II, and III. Comm. Pure Appl. Math. 39, 113137, 139182, 353377.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

European Journal of Applied Mathematics
  • ISSN: 0956-7925
  • EISSN: 1469-4425
  • URL: /core/journals/european-journal-of-applied-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *